Utah, 2011Winter Weather in Utah, November 7, 2011
November 7, 2011 · NWS GJT · 1 event in 1 county or zone
An upper level low pressure system tracked across extreme southern Utah and produced significant snowfall in the La Sal and Abajo Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system tracked across extreme southern Utah and produced significant snowfall in the La Sal and Abajo Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 6, 8:45 PM MST, 6 hours 15 minutes earlier.
Area forecast discussion, Nov 6, 8:45 PM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
845 PM MST SUN NOV 6 2011
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
WEAK INSTABILITY HAS LED TO INCREASED CLOUDINESS OVER THE FORECAST
AREA THIS AFTERNOON WITH SOME AREAS OF LIGHT SNOW OVER HIGHER
TERRAIN. EXPECT THIS ACTIVITY TO DIMINISH AROUND SUNSET. THE NEXT
SHORTWAVE POISED TO AFFECT THE REGION WILL MOVE INTO THE SOUTHERN
GREAT BASIN OVERNIGHT. MOISTURE IS NOT AS GOOD WITH THIS SYSTEM
COMPARED TO PREVIOUS STORMS BUT EXPECT DYNAMICAL LIFT AND
OROGRAPHICS TO GENERATE ENOUGH SNOWFALL OVER THE MOUNTAINS TO GO
WITH A WINTER WEATHER ADVISORY FOR SOUTHERN AND CENTRAL MOUNTAINS.
MODELS ARE BIT DIVERGENT WITH TIMING AND INTENSITY AND HAVE
DECIDED TO GO WITH NAM12 BASED ON NATIONAL GUIDANCE. EXPECT
MOIST SOUTHWEST FLOW TO DEVELOP OVERNIGHT...THEREFORE HAVE STARTED
ADVISORY AT MIDNIGHT TONIGHT FOR SOUTHEASTERN UTAH MOUNTAINS AND
SOUTHERN SAN JUAN MOUNTAINS. PRECIPITATION WILL SPREAD ACROSS THE
REST OF THE FORECAST AREA ON MONDAY WITH BEST FORCING MONDAY
AFTERNOON. HAVE GONE AHEAD AND HOISTED A WINTER WEATHER ADVISORY
FOR THE REMAINDER OF SOUTHERN AND CENTRAL COLORADO MOUNTAINS
STARTING AT 6AM ON MONDAY AND ALL HIGHLIGHT EXTENDING UNTIL
MIDNIGHT MONDAY NIGHT. BEST FOCUS STAYS ALONG AND SOUTH OF INTERSTATE
70 WITH NORTHERN MOUNTAINS EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA...HOWEVER LATEST 18Z NAM DID SHOW A BIT MORE SNOW
ACROSS ZONES 13 AND 4 SO LATER SHIFTS SHOULD MONITOR THE
PROGRESS OF THIS STORM. MODELS ARE SHOWING FAIRLY WEAK WINDS WITH
THIS STORM...BUT STILL EXPECT SOUTHWEST FACING SLOPES TO BE FAVORED
THROUGH MONDAY AFTERNOON AND SWITCH TO NORTHERLY ASPECTS BY LATE
MONDAY. SNOW WILL DIMINISH FROM WEST TO EAST ON MONDAY NIGHT.
DRIER AND SEASONABLY COLD NORTHWEST FLOW WILL DEVELOP OVER REGION
ON TUESDAY...HAVE KEPT SLIGHT CHANCE OF SNOW OVER THE HIGHER
TERRAIN ON TUESDAY AFTERNOON WITH LITTLE OR NO ACCUMULATIONS
EXPECTED.
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY NIGHT/...
A RIDGE OF HIGH PRESSURE BUILDS OVER THE WRN GRT BASIN TUESDAY NIGHT
BRINGING A NWRLY FLOW ALOFT TO OUR CWA. A WEAK EMBEDDED SHRT WV
WILL BE IN THE FLOW...THE MAIN AFFECT WILL BE AN INCREASE IN
CLOUDINESS MOST NOTABLE ACROSS THE NORTH. NO PCPN IS EXPECTED WITH
THIS MINOR WAVE. THE RIDGE WILL AMPLIFY WEDNESDAY AND SHIFT EWRD
OVER UTAH ACCOMPANIED BY A DRY STABLE NWRLY FLOW. THIS WILL LIMIT
MIXING AND THUS SMOKE DISPERSAL AS MOST VALLEY LOCATIONS WILL NOT
BREAK OUT OF SURFACE BASED INVERSIONS. HOWEVER THE MIDSLOPES MAY SEE
SOME WARMING OF AFTERNOON TEMPS. THE RIDGE WILL BE CENTERED OVER
ERN UT/WRN CO THURSDAY WITH DRY CONDITIONS CONTINUING...BUT THE
VALLEYS WILL REMAIN STAGNANT UNDER INVERSIONS.
THE RIDGE WILL BREAK DOWN AND BE FORCED EWRD FRIDAY AS THE NEXT
COMPLEX STORM SYSTEM EVOLVES ALONG THE WEST COAST. THE FLOW WILL
ALSO BACK TO THE SOUTHWEST BRINGING LIMITED MOISTURE THAT WILL
MANIFEST ITSELF AS AFTERNOON MID AND HI CLOUDS. H7 WINDS NOT STRONG
ENOUGH TO ERODE VALLEY INVERSIONS ESPECIALLY GIVEN CLOUD COVER AND
WARM ADVECTION ALOFT. MODEL DIFFERENCES BECOME APPARENT BY SATURDAY
WITH THE GFS FASTER AND MORE PROGRESSIVE. MEANWHILE THE EC DEVELOPS
A CLOSED CIRCULATION WHICH SLOWS DOWN PROGRESSION. A BLENDED
SOLUTION WITH SCATTERED POPS LOOKS GOOD FOR NOW.
TEMPERATURES WILL GENERALLY BE BELOW SEASONAL NORMALS THIS EXTENDED
PERIOD.
&&
.AVIATION /FOR 06Z TAF ISSUANCE/...
ALL TAF SITES ARE CURRENTLY REPORTING VFR CONDITIONS...AND THIS WILL
PERSIST THROUGH 09Z. CLOUDS WILL INCREASE AND LOWER AFTER 09Z AS THE
NEXT WINTER WEATHER SYSTEM APPROACHES FROM THE WEST. MOUNTAIN
LOCATIONS WILL SEE CIGS LOWER TO MVFR BY 11Z WITH VSBY AND CIGS
DROPPING TO IFR CONDITIONS AFTER 13Z AS MOUNTAIN SHOWERS BECOME
WIDESPREAD. THE LOWER WESTERN VALLEY LOCATIONS WILL REMAIN VFR...
ALTHOUGH PERIODS OF MVFR WILL OCCUR AS VSBY AND CIGS LOWER DURING THE
DAY AS SHOWERS PASS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM MIDNIGHT MST TONIGHT THROUGH
MIDNIGHT MST MONDAY NIGHT FOR ZONE 19.
WINTER WEATHER ADVISORY FROM 6 AM MST MONDAY THROUGH
MIDNIGHT MST MONDAY NIGHT FOR ZONE 009-010-012-017-018.
UT...WINTER WEATHER ADVISORY FROM MIDNIGHT MST TONIGHT THROUGH
MIDNIGHT MST MONDAY NIGHT FOR ZONE 28.
&&
SHORT TERM...MPM
LONG TERM....MC
AVIATION.....TGJTHazardous weather outlook, Nov 6, 2:24 PM MST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MST SUN NOV 6 2011
COZ001>014-017>023-UTZ022>025-027>029-071324-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
224 PM MST SUN NOV 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...WINTER WEATHER ADVISORY IN EFFECT FOR SOUTHEASTERN UTAH MOUNTAINS
AND THE SOUTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO
COLORADO LATE TONIGHT THROUGH MONDAY EVENING...
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SNOW SHOWERS WILL BE POSSIBLE OVER THE
MOUNTAINS THROUGH THE DAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED.
SOME MOUNTAIN PASSES MAY CONTINUE TO HAVE ICY OR SNOW PACKED ROADS
THROUGH THE MORNING HOURS...AND TRAVEL MAY BE IMPACTED.
ANOTHER STORM WILL BE MOVING INTO THE 4 CORNERS REGION LATE TONIGHT
AND BRING ANOTHER CHANCE FOR ACCUMULATING SNOWFALL BY SUNRISE...
MAINLY ACROSS THE SOUTHEAST UTAH AND SOUTHWEST COLORADO MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOWFALL WILL CONTINUE MONDAY AS A QUICK MOVING STORM PASSES
ACROSS THE REGION THROUGH MONDAY NIGHT. AT THE ONSET...SOUTHERN
MOUNTAINS ARE PREFERRED...WITH SNOW SPREADING ACROSS CENTRAL AND
NORTHERN MOUNTAINS DURING THE DAY ON MONDAY. EXPECT 5 TO 10
INCHES OF SNOWFALL BY MONDAY NIGHT ACROSS THE SOUTHERN AND
CENTRAL MOUNTAINS WITH LESSER AMOUNTS OVER THE NORTHERN
MOUNTAINS. SNOW WILL DIMINISH FROM WEST TO EAST MONDAY NIGHT. ONCE
THE STORM MOVES OUT OF THE AREA...HIGH PRESSURE BUILDS IN AND
PERSISTS THROUGH FRIDAY. BY SATURDAY...ANOTHER STORM WILL MOVE INTO
THE AREA BRINGING MORE PRECIPITATION TO UTAH AND COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY MEASURABLE SNOW ACCUMULATION.
Winter Weather, La Sal & Abajo Mountains
- When
- November 7, 3:00 AM MST to 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of around 5 inches was measured above the 8000 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, November 7, 20118 deaths · $80,000 · 2 events
- Tornadoes and Hail in Oklahoma, November 7 to 8, 2011EF4 · 43 events
- Hail in Texas, November 7, 20112 in hail · 10 events
- Hail and Damaging Winds in Texas, November 7 to 8, 20111 in hail · 6 events
- Blizzard and Coastal Flood in Alaska, November 7 to 9, 201172 kt wind · 6 events
- Dense Fog in Virginia, November 7, 20115 events
- Heavy Snow in New Mexico, November 7 to 8, 20115 events
- Hail and Damaging Wind in Texas, November 7 to 8, 20111.75 in hail · 4 events
- Flood and Hail in Kansas, November 7, 2011$300 · 1.75 in hail · 4 events
- Winter Storm in Colorado, November 7 to 8, 20113 events
- Dense Fog in Maryland, November 7, 20112 events
- Hail in Oklahoma, November 7, 20111 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352835.